Butalbital and Acetaminophen Combination (Oral)

A pain reliever and relaxant, butalbital and acetaminophen combination is used to treat tension headaches. This combination of medications belongs to the drug class called barbiturates, which generally act in the central nervous system (CNS) in order to produce certain effects. Taking this medication for long periods of time is not recommended because your body can build up a tolerance to the medication. Butalbital can be a habit-forming medication if taken for an extended period of time or in large amounts, causing physical or mental dependence. Therefore, it should be used with extreme caution.

Overview

A pain reliever and relaxant, butalbital and acetaminophen combination is used to treat tension headaches. This combination of medications belongs to the drug class called barbiturates, which generally act in the central nervous system (CNS) in order to produce certain effects. Taking this medication for long periods of time is not recommended because your body can build up a tolerance to the medication. Butalbital can be a habit-forming medication if taken for an extended period of time or in large amounts, causing physical or mental dependence. Therefore, it should be used with extreme caution.

Physical dependence on this medication can cause you to experience withdrawal symptoms once you stop taking it. The first symptom of withdrawal in patients who get headaches is typically new (rebound) headaches. Some butalbital and acetaminophen combinations can also be used for other kinds of headaches and other types of pain, as determined by your healthcare provider. Butalbital and acetaminophen combination is only available with a prescription from your doctor and it's available in table, capsule, or solution form. Butalbital and acetaminophen combination medications have several known brand names, which includes Margesic, Anolor 300, Phrenilin, Cephadyn, Orbivan, Dolgic LQ, Esgic, Esgic-Plus, Ezol, Phrenilin Forte, Fioricet, and Geone.

Condition(s) Treated

  • Tension headaches
  • Other types of headaches
  • Pains

Type of Medicine

  • Barbiturate

Side Effects

Certain medications can cause unwanted side effects. Not all patients experience these side effects, but if you experience any of these side effects, you may need to seek medical attention. Consult your doctor right away if you notice any of the following rare side effects:

  • Bleeding or crusting sores on the lips
  • Muscle pain or cramps
  • Skin hives, rash, or itching
  • Chest pain
  • Dry mouth
  • Thickened, red, or scaly skin
  • Painful ulcers, sores, or white spots in the mouth
  • Fever with or without chills
  • Troubled breathing, shortness of breath, wheezing, or tightness in the chest
  • Large hive-like swellings on the face, lips eyelids, and/or tongue

Signs of an overdose include:

  • Anxiety, excitement, confusion, nervousness, irritability, trouble sleeping (severe, generally with caffeine-containing products), and restlessness
  • Staggering
  • Increased sensitivity to pain or touch (for caffeine-containing products)
  • Pain, swelling, or tenderness in the stomach area or the upper abdomen
  • Severe lightheadedness, dizziness, weakness, or drowsiness
  • Muscle twitching or trembling (for caffeine-containing products)
  • Seizures (convulsions) for caffeine-containing products
  • Unusual movements of the eyes
  • Fast, slow, or irregular heartbeat
  • Nausea or vomiting, occasionally with blood
  • Frequent urination (for caffeine-containing products)
  • Ringing or other sounds in the ears (for caffeine-containing products)
  • Diarrhea, especially if it occurs with loss of appetite, increased sweating, and stomach pain or cramps
  • Slurred speech
  • Seeing flashes of "zig-zag" lights (for caffeine-containing products)
  • Hallucinations (hearing, seeing, or feeling things that aren't real)
  • Unusually troubled or slow breathing, or shortness of breath

If any of the following less common side effects occur, talk to your doctor right away.

  • Mild confusion
  • Unusual excitement (mild)
  • Mental depression

Some rare side effects of this nature include:

  • Bloody or black, tarry stools
  • Unusual weakness or tiredness (mild)
  • Painful or swollen glands
  • Pinpoint red spots on the skin
  • Unusual bruising or bleeding
  • Bloody urine

Some side effects that occur may not require medical attention, usually because they tend to go away on their own during the course of treatment as your body adjusts to the medication. Your physician may be able to help you find ways to reduce or prevent some side effects. Talk to your doctor if one or more of the following side effects last too long or start to bother you too much. More common side effects of this nature include:

  • Mild drowsiness
  • Bloated or "gassy" feeling
  • Stomach pain, nausea, or vomiting (which occurs without other symptoms of overdose)
  • Mild lightheadedness or dizziness

Some side effects not listed here may occur in some patients. Talk to your doctor immediately if you experience side effects of this medication not listed here. You may be able to get assistance reporting your side effects to the FDA (Food and Drug Administration).

Dosage

Dosage varies from patient to patient and it's important that you follow your doctor's instructions carefully. The information provided below is the average dosage prescribed and you should not replace your doctor's advice with the information provided here. If your dosage is different than the information provided here, do not change your dosage unless your doctor directs you to do so.

The number of doses you take each day, the length of time you take each dose, and the time between doses depends on the strength of the medication and the condition you're being treated for.

Take this medication exactly as prescribed by your physician. Avoid taking too much or taking it too often, as well as taking it for longer than your prescription says. If the combination of medications is taken on a regular basis--like once every day--it can become habit-forming, meaning it can cause physical or mental dependence. Some combinations of this medication contain caffeine, which may increase your chances of dependency. Dependence generally occurs in patients who take them to alleviate frequent headaches. Taking too much of this combination of medications can also cause liver damage, or other medical issues. Generally, as a tolerance to a medication builds, the amount needed to get the same level of intoxication increases, sometimes to a fatal dosage. Withdrawal symptoms (delirium and convulsions) might occur within 16 hours and last up to five days after you stop taking this medication abruptly. Patients who've become dependent on barbiturates can be withdrawn using several withdrawal methods, one of which involves starting the dosage at a regular level and gradually decreasing the daily dosage, as much the patient tolerates it.

Take butalbital and acetaminophen combination as soon as your headache starts. Take this medication as soon as you experience signs of a migraine. This might stop the pain from occurring in the first place. You can take additional steps to prevent or relieve headaches, such as lying down in a quiet, dark room for a period after taking the medication.

Patients who experience frequent headaches might need to take a different medication to prevent headaches. Follow any instructions given by your doctor about taking other medications, even if you continue to experience headaches. It may take a few weeks for headache-preventing medications to begin working, and once they do start working, your headaches might not completely go away. You should experience fewer frequent headaches, however. They should also be easier to relive and less severe than prior to your taking this combination of medications. Taking butalbital and acetaminophen combination can reduce the amount of headache pain relievers you need. If you don't see an improvement after a few weeks of taking headache-preventing treatment, call your physician.

To treat tension headaches, adults should take one or two capsules or tablets every four hours, as needed. Do not take more than six capsules or tablets in one day if your medication contains 325 or 500 milligrams of acetaminophen in each tablet or capsule. Don't take more than four tablets or capsules in one day if your medication contains 650 milligrams of acetaminophen in each tablet or capsule.

Try not to miss any doses of your medication. If you miss a dose, take it as soon as you remember--unless it's near the time for your next dose. If that's the case, skip your missed dose and resume your normal dosing schedule. Never double up on doses to make up for a missed dose.

Interactions

Certain medications should not be used in conjunction with other medications because a drug interaction may occur. In some special circumstances, however, using two medications at the same time might be needed. Your doctor may decide to change your dosage or take other necessary precautions. Let your doctor know about any medications you're taking to reduce the risk of interactions. The following medications may interact with butalbital and acetaminophen combination.

  • Riociguat

Using medications in this class with any medications listed below is generally not recommended, but might be necessary in special cases. If both medications are prescribed simultaneously, your healthcare provider might adjust your dosage of one or both medications.

  • Quazepam
  • Alfentanil
  • Proxyphene
  • Levorphanol
  • Meprobamate
  • Chloral Hydrate
  • Estazolam
  • Metaxalone
  • Darunavir
  • Nitrazepam
  • Remifentanil
  • Alprazolam
  • Chlordiazepoxide
  • Lorazepam
  • Diazepam
  • Methocarbamol
  • Primidone
  • Amobarbital
  • Ethchlorvynol
  • Clarithromycin
  • Imatinib
  • Secobarbital
  • Flunitrazepam
  • Methohexital
  • Lormetazepam
  • Oxazepam
  • Dicumarol
  • Phenobarbital
  • Sodium Oxybate
  • Anileridine
  • Isoniazid
  • Midazolam
  • Nifedipine
  • Phenprocoumon
  • Clobazam
  • Sutafenil
  • Flurazepam
  • Anisindione
  • Medazepam
  • Clonazepam
  • Aprobarbital
  • Ulipristal
  • Piperaquine
  • Oxymorphone
  • Clorazepate
  • Phenindione
  • Morphine
  • Temazepam
  • Doxorubicin
  • Pixantrone
  • Ketazolam
  • Meperidine
  • Halazepam
  • Butabarbital
  • Codeine
  • Mephenesin
  • Butalbital
  • Peginterferon Alfa-2b
  • Dantrolene
  • Thiopental
  • Hydrocodone
  • Pnemococcal 13-Valent Vaccine, Diphtheria Conjugate
  • Mephobarbital
  • Carisoprodol
  • Doxorubicin Hydrochloride Liposome
  • Prazepam
  • Hydromorphone
  • Morphine Sulfate Liposome
  • Penobarbital
  • Triazolam

Some medicines should not be taken with certain foods, as an interaction may occur, depending on the food. Using tobacco or alcohol with some medications can cause interactions as well. Talk to your doctor about your diet and your use of butalbital and acetaminophen combination with alcohol and tobacco. Ethanol has been known to interact with this medication as well.

Certain pre-existing medical conditions can also interfere with butalbital and acetaminophen combination. This includes:

  • Severe heart disease--the caffeine in certain butalbital and acetaminophen combinations can worse some types of heart disease.
  • A history of alcohol abuse
  • A history of porphyria (butalbital can worsen this condition)
  • A history of drug abuse or dependence (acetaminophen can cause liver damage in alcohol abusers)
  • Overactive thyroid
  • History of emphysema, asthma, or other chronic lung disease
  • ┬áMental depression
  • Hepatitis or other liver disease
  • Type 2 diabetes mellitus
  • Hyperactivity (in children)
  • Kidney disease (side effects may be increased)

Warnings

Talk to your doctor if you have ever had an allergic reaction to butalbital or acetaminophen, or any other medications. Inform your healthcare provider if you have any other allergies to animals, food, preservatives, or dyes. Read the labels of any prescription and nonprescription (over-the-counter) drugs you're taking to make sure you're not allergic to any of the ingredients. If any of them contain barbiturate or acetaminophen, talk to your doctor before starting this medication, as taking them both can cause an accidental overdose. Each capsule of butalbital and acetaminophen combination includes inactive ingredients such as colloidal silicon dioxide, magnesium stearate, corscarmellose sodium, microcrystalline cellulose with capsule shell composed of gelatin, and titanium dioxide. The gelatin consists of ingredients like sodium lauryl sulfate and silicon dioxide as manufacturing aides to the gelatin.

Butalbital can cause drowsiness in adults and excitement in some children. Acetaminophen has not been shown to cause side effects when tested in children in effective doses. The caffeine contained in certain butalbital acetaminophen combination drugs has not been shown to cause problems in children up to 12 years old.

In elderly patients, butalbital can cause certain side effects, such as excitement, confusion, or mental depression. This is because elderly patients are typically more sensitive to the medication than younger adults. Acetaminophen has not been shown to cause problems for elderly patients. The caffeine contained in certain butalbital and acetaminophen combination medications has not been shown to have adverse effects for elderly patients.

Pregnant women taking butalbital have an increased risk of birth defects. One study has even shown that barbiturates taken during pregnancy can increase the risk of the baby developing a brain tumor. Butalbital can also cause breathing problems in a newborn baby if given to the mother right before or during delivery. Acetaminophen has not been reported to have an adverse effect in pregnant women. The caffeine contained in butalbital and acetaminophen combination medications can cause birth defects and pregnant women who consume large amounts of caffeine during the course of their pregnancy can put their unborn baby at risk of developing a heart rhythm problem and it can also cause growth problems for the fetus. Studies in animals have determined that caffeine can cause birth defects when consumed in large amounts (12 to 24 cups per day).

Breastfeeding while taking butalbital and acetaminophen combination is not recommended, as it can pass into breast milk and lead to shortness of breath, drowsiness, troubled breathing, and unusually slow heartbeat in nursing babies. Acetaminophen, however, has not been shown to cause problems for babies still nursing. Though acetaminophen can pass into breast milk, it does so in small amounts. Caffeine (which is contained in some butalbital and acetaminophen combination medications) can pass into breast milk in small amounts as well. The caffeine has not been shown to cause adverse reactions in nursing babies. However, when mothers drink large amounts of caffeine-containing beverages, nursing babies might have trouble sleeping and can appear jittery. Therefore, it's recommended that breast-feeding mothers who are taking caffeine-containing medications limit their caffeine consumption from beverages and other medications.

If you notice the medication isn't as effective as well as at the start of your course of treatment, talk to your doctor. This could mean that you're at a higher risk of developing a dependency on this medication. Avoid increasing your dosage to get better relief of pain. Also consult your doctor if you start getting headaches more frequently than prior to you taking butalbital and acetaminophen combination. This is particularly critical if you get more head pain within one day after taking the final dose of butalbital and acetaminophen combination, if you start getting headaches daily, or if you get a headache for a few days, back to back. This can mean that you've become dependent on this medication. If you continue to take butalbital acetaminophen combination at that point would result in even more headaches down the line. Your healthcare provider can advise you about how to alleviate your headache pain.

Butalbital can intensify the effects of alcohol and additional medications classified as CNS depressants, medications that hold up your nervous system, causing possible drowsiness. CNS depressants include antihistamines or medications used to treat hay fever, colds, or allergies; other barbiturates; muscle relaxants; narcotics; tranquilizers; sleeping medications; additional prescription pain medications; anti-seizure medication; anesthetics, counting some dental anesthetics; and sedatives.

Consuming great amounts of alcohol is not recommended, as it can increase your risk of liver damage, particularly if you're taking more than recommended by your doctor, as well as if you take it for extended periods of time. Therefore, it's best not to drink alcohol at all. Consult with your healthcare provider before taking any medications in the interactions section while taking butalbital and acetaminophen.

Butalbital and acetaminophen combination may cause dizziness, drowsiness, and lightheadedness. Before driving, using heavy machinery, or participating in any activities that require you to be alert, avoid using this medication. Make sure you'll be clearheaded enough to perform such activities.

In rare cases, acetaminophen can cause serious skin reactions like acute generalized exanthematous pustulosis (AGEP); toxic epidermal necrolysis (TEN), which can be fatal; ad Stevens-Johnson Syndrome (SJS). Keep informed about the signs of a serious skin reaction and discuss it with your doctor. As soon as you notice a skin rash, you may need to stop taking butalbital and acetaminophen combination.

Prior to having any laboratory tests performed, talk to the people in charge of your care and let them know that you're taking butalbital and acetaminophen combination. The caffeine in some forms of this medication can interfere with the outcomes of certain lab tests that utilize dipyridamole (Persantine) to aid in the demonstration of how well blood is flowing to the heart. Avoid caffeine and caffeine-containing products for eight to twelve hours prior to the scheduled medical test. The outcomes of other lab tests can also be affected by butalbital and acetaminophen combination medications. Acetaminophen can cause false-positive test results for urinary 5-hydroxy-indoleacetic.

Anaphylaxis and hypersensitivity have been reported with the use of acetaminophen. Signs of hypersensitivity include swelling of the throat, face, and mouth, rash, urticarial, respiratory distress, vomiting, and pruritus. Some reports mentioned life-threatening anaphylaxis requiring medical attention. If you experience these symptoms, discontinue using this medication.

Tell any doctor treating you that you're taking this medication prior to undergoing surgery (including dental surgery) or emergency medical treatment. Failure to communicate this information to medical professionals treating you could cause potentially grim side effects, as your physician or dentist could unknowingly prescribe you a medication that interacts with butalbital acetaminophen combination medications.

Do not suddenly stop taking butalbital and acetaminophen combination medication, especially if you've been using it in large amounts, or if you've been taking it for an extended period of time (a few weeks or longer). Your physician might want to gradually reduce the amount you're taking prior to completely stopping the medication altogether. This helps to reduce the risk of side effects due to withdrawal.

If you have reason to believe that you may have overdosed, or someone else has overdosed, seek emergency medical attention immediately. An overdose of this medication (as well as consuming alcohol or CNS depressants in combination with this medication) can result in a blackout, and even death. The first signs of an overdose of butalbital include: confusion, severe drowsiness, unusually sluggish or distressed breathing or shortness or breath, severe weakness, staggering, unusually sluggish heartbeat and slurred speech. Signs of an acetaminophen overdose (or poisoning) might not be readily recognizable until about two to four days after the overdose. However, patients must seek treatment to avert liver damage or death within 24 hours (or fewer) after the initial overdose. Stop taking this medication immediately and call your physician if you notice a rash or skin redness that spreads and causes peeling and blistering.

Acetaminophen has been known to cause acute liver failure, sometimes resulting in liver transplant or death. The majority of the cases of liver injury are associated with the use of acetaminophen at doses higher than 4,000 milligrams per day and typically involve more than one acetaminophen-containing product. Excessive use of acetaminophen may be intentional in some cases, to cause self-harm. Other cases are unintentional as patients might attempt to relieve more pain, or they may unknowingly take other products containing acetaminophen. Look for acetaminophen on the label of other medications you're currently taking. It may also be labeled as APAP.

The CNS effects of butalbital can be improved by monoamine oxidase (MAO) inhibitors. Certain combinations of butalbital and acetaminophen can increase the effects of certain medications such as: general anesthetics, sedative-hypnotics, tranquilizers (like chlordiazepoxide), narcotic analgesics, CNS depressants, and alcohol.

Storage

Keep this medication out of reach of children or pets. Store it in a tightly closed container and at room temperature. Avoid exposing it to direct light, moisture, and heat. Avoid freezing this medication.

Do not keep any unused or expired medication. Your doctor or pharmacist can help you find ways to properly dispose of any unused medication.

Summary

Butalbital and acetaminophen combination is used to treat tension headaches, and it relaxes muscles contractions. While it is a greatly beneficial drug for patients suffering from tension headaches, it can become habit-forming because butalbital is a barbiturate. Acetaminophen is a pain reliever and a fever reducer. As a barbiturate, butalbital and acetaminophen combination is not recommended for extended use, as an overdose of acetaminophen can cause damage to your liver or death. Therefore, patients should make an effort to fully communicate with their doctors about other medications they're taking, as well as any preexisting medical conditions you might have.

When taken correctly, butalbital and acetaminophen combination can provide relief of side effects and symptoms related to tension headaches. It can provide tremendous relief to sufferers, granted they take the recommended dosage provided by their doctors. In some cases, this means patients can perform daily activities normally, without experiencing tension headaches. To achieve results such as these, patient and doctor must work together to achieve the desired results of butalbital and acetaminophen combination medications.

Resources
Last Reviewed:
December 23, 2017
Last Updated:
April 05, 2018
Content Source: